Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 26, 2011, 3:31 PM MDT for 10 counties in Montana. It took effect at Aug 27, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2011, 3:31 PM MDT (21:31 UTC)
- In effect from
- Aug 27, 2011, 12:00 PM MDT
- Expired
- Aug 27, 2011, 8:54 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
759 WWUS85 KTFX 262131 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 331 PM MDT FRI AUG 26 2011 MTZ112-114-117-271200- /O.NEW.KTFX.FW.W.0005.110827T1800Z-110828T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 331 PM MDT FRI AUG 26 2011 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...THE EXPECTED COMBINATION OF LOW HUMIDITIES AND BREEZY WEST WINDS WILL LIKELY LEAD TO CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON AND EVENING. THERE IS ALSO A CHANCE OF ISOLATED THUNDERSTORM DEVELOPMENT WITH GUSTY OUTFLOW WINDS. THE THREATS ASSOCIATED WITH THESE CONDITIONS ARE A BETTER CHANCE OF FIRE STARTS AND A GREATER POTENTIAL FOR RAPID FIRE SPREAD FROM THESE STARTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ MTZ113-115-271200- /O.NEW.KTFX.FW.A.0003.110827T1800Z-110828T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 331 PM MDT FRI AUG 26 2011 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE WEATHER WATCH FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115. * WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE POTENTIAL COMBINATION OF LOW HUMIDITIES AND BREEZY WEST WINDS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON AND EVENING. AT THIS TIME...WINDS ARE FORECAST TO BE MARGINAL FOR CAUSING CRITICAL FIRE WEATHER CONDITIONS...AND THEY WILL BE FURTHER EVALUATED OVERNIGHT. THERE IS ALSO A CHANCE OF ISOLATED THUNDERSTORM DEVELOPMENT WITH GUSTY OUTFLOW WINDS. THE THREATS ASSOCIATED WITH THESE CONDITIONS ARE A BETTER CHANCE OF FIRE STARTS AND A GREATER POTENTIAL FOR RAPID FIRE SPREAD FROM THESE STARTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS FIRE WEATHER WATCH. && $$ HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
591 WWUS85 KTFX 271042 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 442 AM MDT SAT AUG 27 2011 MTZ113-115-271145- /O.CAN.KTFX.FW.A.0003.110827T1800Z-110828T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- 442 AM MDT SAT AUG 27 2011 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE FIRE WEATHER WATCH. BREEZY WEST WINDS OF 10 TO 15 MPH WITH GUSTS AROUND 20 MPH ARE LIKELY FOR A PERIOD LATE THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER WIDESPREAD SUSTAINED WINDS IN EXCESS OF 15 MPH AND GUSTS IN EXCESS OF 25 MPH ARE NOT ANTICIPATED AND AFTERNOON HUMIDITY WILL FALL TO AROUND 20 PERCENT. $$ MTZ112-114-117-272100- /O.CON.KTFX.FW.W.0005.110827T1800Z-110828T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 442 AM MDT SAT AUG 27 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117. * AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117. * WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. * IMPACTS...THE EXPECTED COMBINATION OF LOW HUMIDITIES AND GUSTY WEST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
006 WWUS85 KTFX 272035 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 235 PM MDT SAT AUG 27 2011 MTZ112-114-117-280445- /O.CON.KTFX.FW.W.0005.000000T0000Z-110828T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 235 PM MDT SAT AUG 27 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. * IMPACTS...THE EXPECTED COMBINATION OF LOW HUMIDITIES AND GUSTY WEST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
947 WWUS85 KTFX 280254 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 854 PM MDT SAT AUG 27 2011 MTZ112-114-117-280400- /O.CAN.KTFX.FW.W.0005.000000T0000Z-110828T0600Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 854 PM MDT SAT AUG 27 2011 ...RED FLAG WARNING IS CANCELED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE RED FLAG WARNING. WINDS HAVE DECREASED AND RELATIVE HUMIDITY CONTINUES TO SLOWLY RISE OVER THE ZONES. THEREFORE...THE RED FLAG WARNING IS CANCELED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 3:03 PM MDT, 28 minutes earlier.
Area forecast discussion, Aug 26, 3:03 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 303 PM MDT FRI AUG 26 2011 .DISCUSSION... TONIGHT THROUGH SUNDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN THE MAIN FEATURE OVER THE ZONES WITH SEVERAL WEAK DISTURBANCES MOVING INTO THE RIDGE. ONE OF THESE SHORTWAVES IS CURRENTLY MOVING THROUGH AN UNSTABLE AIRMASS. THIS HAS CAUSED THE DEVELOPMENT OF THUNDERSTORMS WHICH WILL PERSIST INTO THE EARLY EVENING. STABLE CONDITIONS WILL RETURN DURING THE EVENING AND CONVECTION WILL RAPIDLY DIMINISH. THE AIRMASS BECOMES SLIGHTLY UNSTABLE SATURDAY AND CONDITIONS WILL BECOME MORE BREEZY...AND VERY DRY CONDITIONS WILL PERSIST ACROSS THE ZONES. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE SOUTHWEST ZONES. YET ANOTHER SHORTWAVE WILL BE APPROACHING THE ROCKIES BY LATE SUNDAY AND ISOLATED LATE AFTERNOON CONVECTION WILL AGAIN BE POSSIBLE. TEMPERATURES WILL REMAIN WELL ABOVE NORMALS THROUGH THE PERIOD. ZELZER SUNDAY NIGHT THROUGH FRIDAY...EXTENDED RANGE MODELS CONTINUE TO SHOW A MOVE AWAY FROM THE CURRENT WARM AND DRY CONDITIONS TO MORE UNSETTLED AND COOLER PATTERN FOR THE LATTER HALF OF NEXT WEEK. THE PERSISTENT HIGH PRESSURE RIDGE WILL HOLD ON FROM LATE SUN THRU MON BEFORE WEAKENING AND SHIFTING EASTWARD. A WEAK IMPULSE MOVING THRU THE RIDGE MAY SET OFF A FEW THUNDERSTORMS ACROSS SW MT SUN NIGHT AND TEMPS WILL REACH THE UPPER 80S TO LOW 90S AGAIN ON MON. TRANSITION BEGINS ON TUES AS THE FIRST OF SEVERAL SHORTWAVE SYSTEMS ASSOCIATED WITH A BROAD CANADIAN TROF ARRIVES INTO OUR AREA. PRECIPITATION LOOKS TO BE SPOTTY IN COVERAGE WITH THE FIRST WAVE BUT MODELS ARE REASONABLY CONSISTENT IN SHOWING PRECIP BECOMING MORE WIDESPREAD AS THE MAIN TROF AXIS MOVES FROM SW CANADA INTO THE NRN ROCKIES ON WED AND THUR. THERE ARE A FEW MODEL DIFFERENCES...SUCH AS LOCATION OF THE HIGHER RAINFALL AREAS AND SPEED OF THE MAIN TROF...THAT SHOULD BE RESOLVED IN LATER MODEL RUNS...BUT MOST LOCATIONS SHOULD SEE A PERIOD OR TWO OF SHOWERS AND THUNDERSTORMS AS THE TROF PASSES. AND ALL SITES WILL SEE COOLER TEMPS...WITH HIGHS IN THE MID 80S ON TUES THEN DROPPING INTO THE LOW-MID 70S FROM WED ONWARD AS A COLD FRONT SWEEPS OVER THE REGION LATE TUES AND COOLER CANADIAN AIRMASS SETTLES IN BEHIND IT. WARANAUSKAS && .AVIATION... UPDATED 1822Z. AN UPPER LEVEL HIGH PRESSURE RIDGE REMAINS THE MAIN FEATURE OVER THE REGION. SEVERAL WEAK DISTURBANCES WILL MOVE INTO THE RIDGE AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE A THREAT INTO THE EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE NEAR THESE THUNDERSTORMS. BRIEF MVFR CONDS ARE POSSIBLE NEAR THUNDERSTORMS...OTHERWISE VFR CONDS WILL PREVAIL DURING THE NEXT 24 HOURS. && .FIRE WEATHER... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH EARLY EVENING. EAST WINDS HAVE MOISTENED THE AIRMASS SLIGHTLY AND RELATIVE HUMIDITIES WILL REMAIN HAVE GENERALLY REMAINED NEAR OR ABOVE 20 PERCENT. A RED FLAG WARNING WILL BE ISSUED FOR PORTIONS OF NORTH CENTRAL MONTANA SATURDAY AFTERNOON THROUGH EVENING DUE TO BREEZY AND DRY CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 94 56 87 / 20 10 10 10 CTB 51 90 52 83 / 20 10 10 10 HLN 57 93 58 89 / 20 20 20 10 BZN 51 93 50 89 / 30 20 20 20 WEY 37 81 43 79 / 30 30 30 20 DLN 51 87 52 86 / 20 20 20 20 HVR 54 94 56 88 / 30 10 20 10 LWT 55 90 54 83 / 40 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 26, 4:44 AM MDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 444 AM MDT FRI AUG 26 2011 MTZ008>015-044>055-271200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 444 AM MDT FRI AUG 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE GUSTY DOWNDRAFT WINDS AND WETTING RAIN MAY BE LIMITED...ESPECIALLY EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BREEZY WEST WINDS AND LOW AFTERNOON HUMIDITY ARE EXPECTED SATURDAY OVER WESTERN PORTIONS OF NORTH CENTRAL MONTANA...POTENTIALLY CREATING CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 26, 2:52 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 252 PM MDT FRI AUG 26 2011 MTZ008-015-262130- BEAVERHEAD MT-MADISON MT- 252 PM MDT FRI AUG 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 330 PM MDT... AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTH OF LIMA...OR 23 MILES SOUTH OF DILLON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN BEAVERHEAD COUNTY... RURAL SOUTHWESTERN MADISON COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4528 11211 4478 11189 4468 11260 4496 11277 TIME...MOT...LOC 2052Z 247DEG 13KT 4489 11249 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:06 PM MDT | Special Weather Statement | TFX | Jefferson | 39 min |
| Aug 25, 6:43 PM MDT | Special Weather Statement | TFX | Jefferson | 62 min |
| Aug 26, 2:52 PM MDT | Special Weather Statement | TFX | Beaverhead | 38 min |
| Aug 26, 3:31 PM MDT | Fire Weather Watch | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 13 hr |
| Aug 26, 3:44 PM MDT | Special Weather Statement | TFX | Gallatin | 46 min |
| Aug 26, 5:21 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 39 min |
| Aug 26, 5:42 PM MDT | Special Weather Statement | TFX | Hill | 48 min |
Nearby
Red Flag Warnings in Montana, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.